Alert archive / California / Gale Watches in 2017

Gale Watch 32, NWS Eureka, CA

December 14, 2017

NWS Eureka, CA issued this gale watch at Dec 14, 2017, 2:49 AM PST. It took effect at Dec 16, 2017, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 2:49 AM PST (10:49 UTC)
In effect from
Dec 16, 2017, 12:00 AM PST
Expired
Dec 15, 2017, 2:33 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

342 
WHUS76 KEKA 141049
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
249 AM PST Thu Dec 14 2017

PZZ470-141900-
/O.EXB.KEKA.SC.Y.0127.171215T2300Z-171218T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
249 AM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 3 AM 
MONDAY...

* WINDS...N INCREASING TO 15 TO 25 KT ON FRIDAY WITH OCCASIONAL
  GUSTS TO 35 KT. STRONGEST WINDS CONTINUING THROUGH SATURDAY.

* SEAS...COMBINED SEAS OF 8 TO 10 FT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ475-141900-
/O.EXT.KEKA.SC.Y.0127.000000T0000Z-171216T0800Z/
/O.NEW.KEKA.GL.A.0032.171216T0800Z-171218T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
249 AM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT FRIDAY 
NIGHT...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY 
AFTERNOON...

* WINDS...N AROUND 20 KT INCREASING TO 20 TO 30 KT ON FRIDAY. 
  STRONGEST WINDS FRIDAY NIGHT THROUGH SUNDAY WHEN GALE FORCE 
  GUSTS ARE POSSIBLE.

* SEAS...COMBINED SEAS OF 8 TO 10 FT THROUGH FRIDAY. SEAS BUILDING
  FURTHER TO 11 TO 13 FT ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$
4 follow-up statements
003 
WHUS76 KEKA 141643
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
843 AM PST Thu Dec 14 2017

PZZ475-150045-
/O.CON.KEKA.SC.Y.0127.000000T0000Z-171216T0800Z/
/O.CON.KEKA.GL.A.0032.171216T0800Z-171218T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
843 AM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
FRIDAY NIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON...

* WINDS...N AROUND 20 KT INCREASING TO 20 TO 30 KT ON FRIDAY. 
  STRONGEST WINDS FRIDAY NIGHT THROUGH SUNDAY WHEN GALE FORCE 
  GUSTS ARE POSSIBLE. 

* SEAS...COMBINED SEAS OF 8 TO 10 FT THROUGH FRIDAY. SEAS 
  BUILDING FURTHER TO 11 TO 13 FT ON SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ470-150045-
/O.CON.KEKA.SC.Y.0127.171215T2300Z-171218T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
843 AM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO
3 AM PST MONDAY...

* WINDS...N INCREASING TO 15 TO 25 KT ON FRIDAY WITH OCCASIONAL 
  GUSTS TO 35 KT. STRONGEST WINDS CONTINUING THROUGH SATURDAY. 

* SEAS...COMBINED SEAS OF 8 TO 10 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
666 
WHUS76 KEKA 142212
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
212 PM PST Thu Dec 14 2017

PZZ475-150615-
/O.CON.KEKA.SC.Y.0127.000000T0000Z-171216T0800Z/
/O.CON.KEKA.GL.A.0032.171216T0800Z-171218T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
212 PM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
FRIDAY NIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON...

* WINDS...NORTH 15 TO 20 KNOTS INCREASING TO 20 TO 30 KNOTS ON 
  FRIDAY. STRONGEST WINDS FRIDAY NIGHT THROUGH SUNDAY WHEN GALE 
  FORCE GUSTS ARE POSSIBLE. 

* SEAS...COMBINED SEAS OF 8 TO 10 FEET THROUGH FRIDAY. SEAS
  BUILDING FURTHER TO 11 TO 13 FEET ON SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ470-150615-
/O.CON.KEKA.SC.Y.0127.171215T2300Z-171218T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
212 PM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO
3 AM PST MONDAY...

* WINDS...NORTH INCREASING TO 15 TO 25 KNOTS ON FRIDAY WITH
  OCCASIONAL GUSTS TO 35 KNOTS. STRONGEST WINDS CONTINUING 
  THROUGH SATURDAY. 

* SEAS...COMBINED SEAS OF 8 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
281 
WHUS76 KEKA 150430
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
830 PM PST Thu Dec 14 2017

PZZ475-151230-
/O.CON.KEKA.SC.Y.0127.000000T0000Z-171216T0800Z/
/O.CON.KEKA.GL.A.0032.171216T0800Z-171218T0200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
830 PM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
FRIDAY NIGHT...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON...

* WINDS...NORTH 15 TO 20 KNOTS INCREASING TO 20 TO 30 KNOTS ON 
  FRIDAY. STRONGEST WINDS FRIDAY NIGHT THROUGH SUNDAY WHEN GALE 
  FORCE GUSTS ARE POSSIBLE. 

* SEAS...COMBINED SEAS OF 8 TO 10 FEET THROUGH FRIDAY. SEAS 
  BUILDING FURTHER TO 11 TO 13 FEET ON SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ470-151230-
/O.CON.KEKA.SC.Y.0127.171215T2300Z-171218T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
830 PM PST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM FRIDAY TO
3 AM PST MONDAY...

* WINDS...NORTH INCREASING TO 15 TO 25 KNOTS ON FRIDAY WITH 
  OCCASIONAL GUSTS TO 35 KNOTS. STRONGEST WINDS CONTINUING 
  THROUGH SATURDAY. 

* SEAS...COMBINED SEAS OF 8 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
365 
WHUS76 KEKA 151033
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
233 AM PST Fri Dec 15 2017

PZZ475-151845-
/O.EXT.KEKA.SC.Y.0127.000000T0000Z-171216T0500Z/
/O.UPG.KEKA.GL.A.0032.171216T0800Z-171218T0200Z/
/O.NEW.KEKA.GL.W.0055.171216T0500Z-171217T1700Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
233 AM PST Fri Dec 15 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 9 PM this evening to 9 AM PST Sunday. The
Gale Watch is no longer in effect. 

* WINDS...Increasing north winds to 10 to 20 kt this
  afternoon...and 20 to 30 kt tonight. 

* SEAS...Seas building to 10 to 13 ft by tonight including...N 10
  ft at 9 seconds and NW 7 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-151845-
/O.EXT.KEKA.SC.Y.0127.171215T2200Z-171216T0500Z/
/O.NEW.KEKA.GL.W.0055.171216T0500Z-171217T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
233 AM PST Fri Dec 15 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM PST THIS EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PST
SUNDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 9 PM this evening to 3 AM PST Sunday. 

* WINDS...Increasing north winds to 15 to 20 kt this
  afternoon...and 20 to 30 kt tonight. 

* SEAS...Seas building to 10 to 11 ft by tonight including...N 10
  ft at 9 seconds and NW 6 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ450-455-151845-
/O.EXB.KEKA.SC.Y.0127.171215T2200Z-171217T1100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
233 AM PST Fri Dec 15 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PST SUNDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 2 PM this afternoon to 3 AM PST
Sunday. 

* WINDS...Increasing north winds to 10 to 20 kt this
  afternoon...and 20 to 30 kt tonight. Strong wind gusts around 35
  kt possible near Point Saint George, Cape Mendocino, and Point 
  Arena. 

* SEAS...Seas building to 9 to 11 ft by tonight including...N 7 to
  9 ft around 7 seconds and NW 6 to 7 ft at 15 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 13, 2:50 PM PST, 11 hours 59 minutes earlier.

Area forecast discussion, Dec 13, 2:50 PM PST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PST Wed Dec 13 2017

.SYNOPSIS...Mainly dry conditions, accompanied by mild afternoons
and cool nights, will persist through Friday morning. Thereafter,
a cold front will move south across the region Friday afternoon,
but rain chances will continue to be low through at least early
next week.

&&

.DISCUSSION...An upper ridge positioned over the west coast is
forecast to break down during Friday as a weak wave moves east
across the PAC NW. Model guidance shows relatively modest
moisture and vertical motion occurring with the wave, which will
likely preclude precipitation development over NWRN CA. Otherwise,
a cold front associated with the upper wave will move south
across the area during Friday evening, and will aid in cooling
daytime highs slightly Saturday. The airmass is then forecast to
moderate Sunday into early next week as high pressure rebuilds
over the region. By the middle of next week, another storm system
may enter the PAC NW. However, differences in amplitude with this
system are very large among model solutions, which yields low
forecast confidence.

&&

.AVIATION...Prevailing VFR conditions are expected at all
terminals through Thursday afternoon. Some patchy ground fog will
be possible at ACV and CEC overnight and early Thursday morning,
but is not expected to significantly impair operations. Valley
fog/low clouds will be possible along the Eel and Trinity River
Valleys overnight and tomorrow morning as well. /BRC

&&

.MARINE...Moderate north winds will persist through early Friday
morning, and will increase to near Gale strength Friday afternoon
through early Monday morning. As a result, steep northerly seas
will gradually build through the weekend, resulting in hazardous
conditions across much of the waters. Winds will decrease
significantly through the day Monday, and remain generally light
through the middle of next week. This will allow steeper wind-
driven seas to settle.

Meanwhile, moderate long-period swell will continue to build into
the waters tonight, and slowly decay through the end of the week.
This will cause seas to become elevated even before the stronger
northerlies arrive late Friday, although these waves will not be
as steep as the wind-driven seas expected over the weekend. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Thursday evening for CAZ101-103-
     104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PST Sunday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 13, 6:33 AM PST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
633 AM PST Wed Dec 13 2017

CAZ102-105>108-110>113-141445-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
633 AM PST Wed Dec 13 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-109-141445-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
633 AM PST Wed Dec 13 2017

This hazardous weather outlook is for northwest California.

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY EVENING...

.DAY ONE...Today and tonight.

Elevated sneaker wave threat along the coast through Thursday
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated sneaker wave threat along the coast through Thursday
evening.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.